Michigan, 2017

Lightning Strike in Michigan, May 16, 2017

May 16, 2017 · NWS DTX · 1 event in 1 county or zone

Lightning struck a house during the early morning hours of May 16th, causing considerable damage to the inside of house, blowing out windows, and damaging the siding. In addition the deck in the back of the house was also damaged.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Lightning struck a house during the early morning hours of May 16th, causing considerable damage to the inside of house, blowing out windows, and damaging the siding. In addition the deck in the back of the house was also damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 16, 1:57 AM EST, 2 hours 3 minutes earlier.

Area forecast discussion, May 16, 1:57 AM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
257 AM EDT Tue May 16 2017

.DISCUSSION...

Convection translating through the area this morning marks the lead
edge of the warm front poised to lift through the CWA during the
day. In the very near term, waning instability will limit convection
to nothing more than occasional thunder and perhaps isolated pea-
sized hail. South of the warm front, highs ranged from the mid to
upper 80s across much of Illinois yesterday with temps touching 90
degrees in Iowa. Advection of this airmass into Se Michigan will
commence as winds veer behind the passing warm front this morning.
Marine-modified flow north of the front will impede its progress in
the Thumb for some or all of the day, prompting a more conservative
forecast there. Elsewhere, mid 80s (low 80s along the glacial ridge)
seem a sure bet. Could certainly see favored locations in Detroit
Metro and Saginaw Valley reach upper 80s, especially if clearing of
clouds takes place more quickly than forecast.

Southwest flow will take hold of the entire CWA by tonight at the
latest as the warm front pushes north in advance of the deep trough
ejecting into the Great Plains. Character of the resident airmass
will remain largely unchanged into Wednesday, but passage of the
upper ridge axis will support slightly deeper mixing heights. In
addition, strengthening southwest flow will support highs in the mid
or upper 80s to engulf the entire area, including the Thumb.
Dewpoints will remain low, around 60, leading to heat indices at or
slightly below actual temperatures both Tues and Wed.

Increasing clouds on Thurs will suppress temps by a few degrees, but
low 80s still expected areawide. Passage of the mid-level wave over
the Straits will provide a a low chance for late afternoon
convection within the prefrontal trough. Degree of instability will
likely be mitigated by prominent capping, which is expected to limit
any severe threat. Temps will fall into the upper 50s and 60s in the
wake of the cold front for Friday.

&&

.MARINE...

Southerly flow will then increase today as a warm front lifts north
through the area. Showers and thunderstorms will likely accompany
the warm front, particularly over Lake Huron. While south-southwest
flow will gust to around 20 knots by late today, the increasingly
warm air will create a stable layer over the cooler waters of the
Great Lakes. The highest gust potential, reaching near 25 knots,
will exist along the immediate shoreline on Wednesday and Thursday
as decent gradient flow leads to gusty conditions over the land. No
headlines are anticipated at this time.

&&

.HYDROLOGY...

Scattered showers and thunderstorms will cross the area this morning
as a warm front lifts through lower Michigan. The best focus will
remain north of the M-59 corridor where a MCV associated with MCS,
currently located east of MKG, will track. Locally heavy rain will
bring one quarter to one half an inch of rainfall to some locations,
especially over the northern half of the forecast area. Flooding is
not a concern.

&&

.PREV DISCUSSION...
Issued at 1159 PM EDT Mon May 15 2017

AVIATION...

Increasing ascent north of an approaching warm front will sustain
the potential for shower/thunderstorm develop through the early-mid
morning hours.  The limited amount of instability will favor simply
a low coverage of thunderstorms, with the greatest potential
existing from PTK northward.  Predominant VFR conditions, exception
within any heavier convective showers/storms where brief IFR/MVFR
will be possible. Clearing skies as a warmer and increasing stable
environment arrives with the frontal passage on Tuesday.  Southerly
winds turning gusty within the warm sector and greater daytime
mixing ensues, with gusts in the 20 to 25 knot range attainable by
afternoon.

For DTW...Low probability for TSRA to enter the airspace during the
early-mid morning period.  Greater potential will exist north of the
terminal.

//DTW THRESHOLD PROBABILITIES...

* Low confidence in thunderstorms late tonight.

* Low confidence in ceilings aob 5000 feet Tuesday morning.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...JVC
MARINE.......DG
HYDROLOGY....DG
AVIATION.....MR

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, May 16, 3:42 AM EST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
442 AM EDT Tue May 16 2017

MIZ047>049-053>055-060>063-068>070-075-076-082-083-170845-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
442 AM EDT Tue May 16 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-170845-
Lake St. Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
442 AM EDT Tue May 16 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lapeer

When
May 16, 4:00 AM EST
Where
Lapeer County, 1.28 mi N of Kerr Hill
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
42.918, -83.378

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686685.